2 Clarke Drive
Cranbury, NJ 08512
© 2022 MJH Life Sciences™ and OncLive - Clinical Oncology News, Cancer Expert Insights. All rights reserved.
The favorable safety profile of T-DM1 makes it apt to be looked at in other settings of breast cancer.
Ian E. Krop, MD, PhD
The favorable safety profile of T-DM1 (ado-trastuzumab emtansine; Kadcyla) makes it apt to be looked at in other settings of breast cancer, according to a large study published in the Journal of Clinical Oncology. Grade 3 or greater adverse events (AEs) among 884 patients in this analysis were infrequent, usually asymptomatic, and manageable.
Ian E. Krop, MD, PhD, medical oncologist, Dana-Farber Cancer Institute, assistant professor of medicine, Harvard Medical School, said that T-DM1 might be more efficacious and less toxic than combinations with chemotherapy and trastuzumab or lapatinib.
“Based on that superior efficacy and toxicity, it seems like a natural thing to do—to look at whether it could start replacing conventional chemotherapy in the adjuvant and neoadjuvant settings,” Krop said.
This analysis of six clinical trials looked at patients with unresectable locally advanced or metastatic breast cancer treated with 3.6 mg/kg of T-DM1 every 3 weeks. Patients received a median number of 10 doses with a median dose intensity of 99.7%.
The most commonly reported all-grade AEs were fatigue (46.4%), nausea (43.0%), thrombocytopenia (32.2%), headache (29.4%), and constipation (26.5%).
The most commonly reported grade 3/4 adverse events, with the exception of fatigue (3.2%), were related to laboratory abnormalities: thrombocytopenia (11.9%), increased hepatic aminotransferases (7.4%), hypokalemia (3.3%), and anemia (2.9%). Grade 3 diarrhea was also seen in 1% of patients (n = 9).
Krop said that the AEs seen in this analysis were consistent with what he sees and treats most frequently in practice.
Patients under age 65 experienced a lower rate of grade 3/4 AEs than those over age 65: 44.0% and 51.6%, respectively. White patients experienced a lower rate of grade 3/4 AEs than nonwhite patients: 41.6% compared with 57.3%.
In the analysis, 7% (n = 62) of patients discontinued treatment because of an AE. Most treatment discontinuations in these patients also were related to laboratory abnormalities, most commonly thrombocytopenia (1.5%) and increased hepatic aminotransferases (1.3%).
In total, 12 patients experienced AEs while on the study or within 30 days of last treatment with T-DM1 that led to death. Seven deaths were suspected by study investigators to be a result of treatment with the agent.
Krop noted that three cases of a rare liver condition, nodular regenerative hyperplasia (NRH), were seen in this analysis. NRH was diagnosed in these patients after cycles 3, 20, and 37, respectively. In one patient, NRH led to liver failure and death. Krop says he expects rare and deadly AEs to be seen and studied further.
“As we see more and more patients, there will be a few rare [AEs] and that will have to be studied both with more patients and longer follow-up.”
Authors on the study wrote that the safety profile of T-DM1 was consistent with studies of previously untreated patients as well as with those receiving one or more prior HER2-targeted therapy regimens for metastatic breast cancer.
They also noted that the data from this analysis are consistent with the theoretical concept of the design of antibody drug conjugates. In theory, targeting chemotherapy to tumor cells and restricting chemotherapy to the intracellular compartment would reduce systemic toxicity—thereby improving efficacy with higher dose levels, longer duration, and fewer treatment interruptions and/or reductions.
Krop said that though the favorable safety profile of T-DM1 was reinforced in the data from this analysis, it remains to be seen how patients tolerate the agent in the long term.
“One of the nice things about T-DM1 is that durations of response tend to be pretty long, so there are patients who have been on this drug for multiple years,” Krop said. “We do need to be vigilant for potential long term toxicities, which we may not have seen so far.”
Dieras V, Harbeck N, Budd GT, et al. Trastuzumab emtansine in human epidermal growth factor receptor—positive metastatic breast cancer: an integrated safety analysis [published online ahead of print July 14, 2014]. J Clin Oncol.